Palonosetron plus 3-day aprepitant and dexamethasone to prevent nausea and vomiting in patients receiving highly emetogenic chemotherapy
- First Online:
- Cite this article as:
- Longo, F., Mansueto, G., Lapadula, V. et al. Support Care Cancer (2011) 19: 1159. doi:10.1007/s00520-010-0930-x
- 492 Views
The combination of a neurokinin-1 receptor antagonist, dexamethasone, and a 5-HT3 receptor antagonist is currently the standard antiemetic treatment in patients receiving cisplatin-based high emetogenic chemotherapy (HEC). The aim of this study was to evaluate the efficacy of a combination of palonosetron, a unique second-generation 5-HT3 receptor antagonist, aprepitant, the only approved neurokinin-1 receptor antagonist, and dexamethasone as antiemetic prophylaxis in patients receiving HEC (cisplatin ≥50 mg/mq).
Chemotherapy-naïve adult patients, receiving cisplatin-based HEC, were treated with palonosetron 0.25 mg/i.v., dexamethasone 20 mg/i.v., and aprepitant 125 mg/p.o., 1-h before chemotherapy. Aprepitant 80 mg/p.o. and dexamethasone 4 mg p.o. were administered on days 2–3. Primary end point was complete response (CR; no vomiting and no use of rescue medication), during the overall study period (0–120 h). Secondary end points were complete control (CR and no more than mild nausea), emesis-free rate, and nausea-free rate during the acute (0–24 h), delayed (24–120 h), and overall (0-120 h) periods. Safety was also evaluated.
A total of 222 patients were included in the study. Median age was 62 years, 76.6% were male and 23.4% female, and most common tumors were lung (66.7%) and head and neck (15.8%); 70.3% of patients achieved CR during the overall study period. Complete control, emesis-free rate, and nausea-free rate were 70.3%, 92.8%, and 59.9%, respectively, during the overall phase. The most commonly reported side effects were constipation (39% of patients) and headache (5%).
This study shows that palonosetron in combination with aprepitant and dexamethasone is effective to prevent chemotherapy-induced nausea and vomiting in patients treated with cisplatin-based HEC.